New Hampshire, 2017

Damaging Wind in New Hampshire, August 5, 2017

August 5, 2017 · NWS GYX · 1 event in 1 county or zone

A cold front was moving into a very warm and humid air mass on the afternoon of August 5th. Showers and scattered thunderstorms developed ahead of this boundary with one isolated cell producing wind damage in Marlow New Hampshire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A cold front was moving into a very warm and humid air mass on the afternoon of August 5th. Showers and scattered thunderstorms developed ahead of this boundary with one isolated cell producing wind damage in Marlow New Hampshire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 5, 1:57 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 5, 1:57 PM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Gray ME
257 PM EDT Sat Aug 5 2017

.SYNOPSIS...
A cold front will move across the region later this evening.
Ahead of the front will be the area of focus for showers and
widely scattered thunderstorms into this evening. Following the
front will be high pressure building in from the west later
tonight through Sunday night allowing drier weather and
pleasant temperatures. Another system approaches from the Great
Lakes early next week bringing a return to unsettled weather,
mainly Monday afternoon into early Tuesday where a period of
heavy rain will be possible. High pressure returns midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
A cold front approaching the area will move across the forecast
area by later this evening. Ahead of this front mainly showers
but a few isolated thunderstorms are possible. Some of the
showers will have heavy downpours due to the high PWATS. Also,
areas of stratus and fog will continue to roam the area into the
evening as the saturated light southeast flow ahead of the cold
front will continue until the cold frontal passage. Most of the
fog/stratus coming off the ocean will be restricted to southern
and midcoast areas of Maine tonight although later tonight some
patchy valley fog may also develop as skies clear, even in NH,
due to lack of much ventilation to remove the residual low level
moisture in some of the valleys.

Clearing will gradually take place behind the FROPA from
southwest NH this evening and then reaching eastern areas by
around midnight. overnight lows will be cooler with lows in the
50s to around 60.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
High pressure builds to the south of the area with a developing zonal
westerly flow aloft. Skies will be mostly sunny Sunday and a
much drier westerly wind will be gusty at times. High temps will
be in the 60s in the mountains and 70s elsewhere.

Sunday night high pressure and the dry westerly flow aloft will
continue to keep conditions pleasantly cool and dry. Clouds will
be on the increase late ahead of the next approaching system
from the west.  Overnight lows could drop to the upper 40s in
the mountains and 50s to near 60 elsewhere.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Models are in the good agreement that the center of low
pressure will pass just to the south of our forecast area as a
phasing of streams takes place. Rain is expected to overspread
western zones later Monday morning and Monday afternoon with
the rest of the region expected to see rain develop by late in
the afternoon or early evening. There will be a bit of a
connection with some tropical moisture to go along with strong
forcing for ascent so that a period of heavy rain is expected
Monday night. Isolated embedded thunderstorms are also possible
across southernmost zones. Around an inch of rain is expected,
but up to two inches is not out of the question where rain is
most persistent and heaviest, especially across southern zones.
Far northern zones are expected to see less. The steadiest and
heaviest period of rain is expected to end by 12z Tuesday,
although the short wave trough itself still comes through during
the day so showery weather remains possible if not likely.

A cold front dropping in from the north will bring the potential
for some showers and thunderstorms across northern zones Wed or
Thu. However, the period from Wed through Fri look pretty quiet.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Short Term...IFR to LIFR conditions due to stratus and patchy
fog will continue into tonight. Ahead of the approaching cold
front the showers are expected into the evening with an
isolated tsra possible. The FROPA will occur later this evening
and will begin clearing from southwest to northeast after
midnight returning conditions to VFR. Due to some residual
moisture and lack of mixing until late some fog will linger in
some area keeping conditions locally IFR...especially areas
across southern and coastal areas of Maine. On Sunday morning
all areas will quickly become VFR as west winds increase and
become gusty at times by mid morning.

Long Term...VFR conditions are expected much of Monday before
going to MVFR in developing rain during the afternoon and
evening hours. IFR in rain, heavy at times, is expected Monday
with an improvement to MVFR expected Tuesday. VFR conditions are
mainly expected Wed/Thu.

&&

.MARINE...
Short Term...S-SE winds remain below SCA levels through this
evening but winds shift to W later tonight, and gusts could
increase to near 25 kt into Sun morning over the outer waters,
although still remaining just below SCA criteria. The west winds
will diminish later in the day as high pressure begins to
settle over the waters.

Long Term...Low pressure will move to the south of the waters
Monday with SCA possible late Mon into Tue.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Marine
SHORT TERM...Marine
LONG TERM...Ekster
Hazardous weather outlook, Aug 5, 2:03 PM EST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
303 PM EDT Sat Aug 5 2017

MEZ007>009-012>014-018>028-NHZ001>015-061915-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
303 PM EDT Sat Aug 5 2017

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

Showers and scattered thunderstorms are expected through the early
evening hours. Isolated instances of damaging winds are possible.
Very heavy downpours are expected in thunderstorms and could cause
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send in reports of severe weather.

ANZ150>154-061915-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
303 PM EDT Sat Aug 5 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 5, 2:16 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Gray ME
316 PM EDT SAT AUG 5 2017

NHZ002-003-005-007-052015-
Northern Grafton-Southern Coos-Southern Grafton-Sullivan-
316 PM EDT SAT AUG 5 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN COOS...
SULLIVAN AND CENTRAL GRAFTON COUNTIES...

At 314 PM EDT, radar indicated a line of strong thunderstorms were
located along a line extending from near Lower Waterford to Hartland
Four Corners. Movement was northeast at 15 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Claremont, Lebanon, Littleton, Lancaster, Bethlehem, Lincoln,
Grafton, Hanover, Charlestown, Haverhill, Enfield, Canaan,
Franconia, Groton, Newport, Gilman, Piermont, Woodstock and Carroll.

This includes the following highways...
 Interstate 89 between mile markers 37 and 60.
 Interstate 93 between mile markers 103 and 131.

This also includes...
  Franconia Notch, Mount Moosilauke, Rumney Rocks, Cannon Mountain,
and Franconia Ridge.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4331 7240 4357 7238 4360 7234 4370 7230
      4377 7220 4386 7219 4397 7209 4399 7212
      4408 7203 4428 7207 4432 7203 4435 7182
      4440 7179 4442 7170 4448 7164 4449 7144
      4325 7216 4326 7243
TIME...MOT...LOC 1914Z 243DEG 12KT 4443 7198 4354 7243

MBC
Special weather statement, Aug 5, 3:06 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Gray ME
406 PM EDT SAT AUG 5 2017

NHZ011-052100-
Cheshire-
406 PM EDT SAT AUG 5 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHESHIRE COUNTY...

At 405 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Putney to Colrain. Movement was
northeast at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Keene, Jaffrey, Winchester, Dublin, Richmond, Harrisville, Warwick,
Nelson, Marlborough, Gilsum, Walpole, Alstead, Westmoreland, Swanzey,
Marlow, Hinsdale, Roxbury, Troy, Sullivan and Surry.

This also includes...
  Mount Monadnock.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4292 7252 4295 7253 4297 7248 4300 7244
      4305 7247 4309 7244 4318 7217 4318 7216
      4313 7218 4313 7205 4294 7206 4294 7203
      4281 7201 4272 7237 4273 7246 4277 7249
      4277 7252 4278 7251 4281 7254 4287 7256
TIME...MOT...LOC 2005Z 242DEG 33KT 4299 7258 4271 7273

mle
Special weather statement, Aug 5, 3:09 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Gray ME
409 PM EDT SAT AUG 5 2017

NHZ002-003-005>007-052115-
Northern Grafton-Southern Carroll-Southern Coos-Southern
Grafton-Sullivan-
409 PM EDT SAT AUG 5 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN COOS...
NORTHEASTERN SULLIVAN...GRAFTON AND WEST CENTRAL CARROLL COUNTIES...

At 409 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Piermont to near Grafton. Movement
was northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Lancaster, Bethlehem, Lincoln, Plymouth, Grafton, Haverhill, Enfield,
Canaan, Holderness, Ashland, Franconia, Groton, Woodstock, Piermont,
Sandwich, Carroll, Lyme, Jefferson, Dalton and Hebron.

This includes the following highways...
 Interstate 89 near mile marker 38.
 Interstate 93 between mile markers 79 and 121.

This also includes...
  Franconia Notch, Mount Moosilauke, Rumney Rocks, Cannon Mountain,
and North Twin Mountain.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4453 7149 4386 7150 4344 7209 4396 7208
TIME...MOT...LOC 2009Z 220DEG 27KT 4394 7204 4356 7204
Special weather statement, Aug 5, 3:23 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Gray ME
423 PM EDT SAT AUG 5 2017

NHZ001-002-052115-
Northern Coos-Southern Coos-
423 PM EDT SAT AUG 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN COOS COUNTY...

At 423 PM EDT, a strong thunderstorm was located 7 miles north of
Stratford, or 9 miles southwest of Colebrook, moving northeast at 25
mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Colebrook, Pittsburg, Dixville, Stratford, Columbia, Clarksville,
Stewartstown and Wentworth Location.

This also includes...
  Dixville Notch State Park, Coleman State Park, and Lake Francis
State Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4479 7157 4482 7158 4484 7155 4486 7155
      4491 7150 4493 7151 4496 7152 4497 7153
      4500 7149 4501 7147 4501 7148 4514 7136
      4497 7107 4465 7154 4468 7160 4475 7163
TIME...MOT...LOC 2023Z 220DEG 23KT 4477 7157

The radar

The Boston radar (KBOX), 156 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheshire

When
August 5, 4:00 PM EST to 4:05 PM EST
Where
Cheshire County, Marlow
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.120, -72.200

A severe thunderstorm downed trees on wires and a transformer on Route 123A in Marlow.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2017Every state in 2017This day in weather historyWarnings in New Hampshire, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719036.